Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 323, NWS Wichita, KS

August 12, 2002Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 12:08 AM CDT for Lincoln County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 12:08 AM CDT (05:08 UTC)
Expired
Aug 12, 2002, 1:00 AM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 12:15 AM CDTThunderstorm Wind 52 EAsh Grove, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2838 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2838 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS53 KICT 120508
SVRICT
KSC105-120600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1207 AM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS

* UNTIL 100 AM CDT.

* AT 1207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF ASH GROVE...OR ABOUT 29 MILES
  SOUTHEAST OF OSBORNE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BARNARD AROUND 1225 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN
COUNTY UNTIL 100 AM CDT.

LAT...LON 3925 9838 3907 9835 3913 9732 3940 9736

/FRANK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:54 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 9:54 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SUN AUG 11 2002

HAVE ALREADY UPDATED ZONES AND ISC GRIDS FOR THE CHANCES OF
CONVECTION TONIGHT.  ON GOING MCS OVER WEST CENTRAL KANSAS WAS
SLOWLY TRACKING OFF TO THE EAST.  THE LOW LEVEL JET IS PROGGED TO
INCREASE TO AROUND 40 KNOTS DURING THE OVERNIGHT HOURS.  THIS SHOULD
HELP TO SUSTAIN THE MCS.  THEREFORE, HAVE UPGRADED TO CHANCE POPS
ACROSS NORTH CENTRAL KANSAS.  IN ADDITION, HAVE ADDED LOW POPS TO
THE REST OF THE CWA.  WITH A STRONG LOW LEVEL JET, COULD SEE SOME
WIDELY SCATTERED CONVECTION DEVELOP DURING THE OVERNIGHT HOURS.

.ICT...NONE.

FRANK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:59 PM CDTSevere Thunderstorm WarningICTRussell61 min
Aug 11, 11:48 PM CDTSevere Thunderstorm WarningICTBarton57 min
Aug 12, 12:21 AM CDTTornado WarningICTBarton39 min
Aug 12, 6:28 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice47 min
Aug 12, 6:33 PM CDTSevere Thunderstorm WarningICTLincoln57 min
Aug 12, 6:37 PM CDTSevere Thunderstorm WarningICTRice68 min
Aug 12, 6:50 PM CDTSevere Thunderstorm WarningICTRussell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.